Doctors at the Massachusetts General Hospital have reported the death of a 54-year-old man who went into cardiac arrest after eating too much licorice. According to Dr. Neel Butala, a cardiologist at the hospital, eating just a small amount of black licorice can slightly increase a person’s blood pressure.
“A 54-year-old man was evaluated at the hospital after cardiac arrest associated with ventricular fibrillation,” Butala said. “The patient had been in a fast-food restaurant when he gasped suddenly and lost consciousness. Emergency medical services personnel arrived, and cardiopulmonary resuscitation was initiated.”
According to a report published by Butala, the man had switched from eating the red licorice treats to black, which contain glycyrrhizic acid.
According to the FDA, if you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia. FDA experts say black licorice contains the compound glycyrrhizin, which is the sweetening compound derived from licorice root. Glycyrrhizin can cause potassium levels in the body to fall. When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure.
It was a rare case, but it happened.
Licorice, or liquorice, is a low-growing shrub mostly grown for commercial use in Greece, Turkey, and Asia. The National Institutes of Health (NIH) says the plant’s root has a long history of use as a folk or traditional remedy in both Eastern and Western medicine. It has been used as a treatment for heartburn, stomach ulcers, bronchitis, sore throat, cough and some infections caused by viruses, such as hepatitis; however, NIH says there are insufficient data available to determine if licorice is effective in treating any medical condition, the FDA said.
If you have a fondness for black licorice, FDA is offering this advice:
- No matter what your age, don’t eat large amounts of black licorice at one time.
- If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
- Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.